North Dakota, 2025Tornadoes and Hail in North Dakota, June 28, 2025
June 28, 2025 · NWS BIS · 3 events in 1 county or zone
Thunderstorms developed in the vicinity of a cold front that stretched from northeast towards south-central North Dakota, in an area of elevated instability. A storm became severe in the mid-afternoon producing half-dollar size hail near the community of McHenry in Foster County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed in the vicinity of a cold front that stretched from northeast towards south-central North Dakota, in an area of elevated instability. A storm became severe in the mid-afternoon producing half-dollar size hail near the community of McHenry in Foster County. Later in the afternoon, another thunderstorm developed over Foster County. From this storm, two landspout tornadoes developed nearly simultaneously to the east of the community of Bordulac. The tornadoes were on the ground together for a period of time. Both tornadoes touched down in an open field and impacted no structures. There was no damage to evaluate. By National Weather Service policy the tornadoes were rated EF-U (Unknown).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 28, 11:42 AM CST, 1 hour earlier. Its key messages:
- Scattered showers and an occasional thunderstorm will continue across some parts of western and central North Dakota throughout the day today, but severe weather is very unlikely.
- Highs in the 80s today, with humid conditions persisting in south central and eastern North Dakota.
- Much quieter weather is expected Sunday into Tuesday, with slightly cooler and less humid conditions.
Area forecast discussion, Jun 28, 11:42 AM CST, 1 hour before
Area Forecast Discussion
National Weather Service Bismarck ND
1242 PM CDT Sat Jun 28 2025
.KEY MESSAGES...
- Scattered showers and an occasional thunderstorm will continue
across some parts of western and central North Dakota
throughout the day today, but severe weather is very unlikely.
- Highs in the 80s today, with humid conditions persisting in
south central and eastern North Dakota.
- Much quieter weather is expected Sunday into Tuesday, with
slightly cooler and less humid conditions.
&&
.UPDATE...
Issued at 1236 PM CDT Sat Jun 28 2025
Scattered showers continue across portions of western and
central ND, with an occasional rumble of thunder. Made some
minor adjustments to sky cover and pops again based on radar and
satellite. Updated text products will be out shortly.
UPDATE
Issued at 917 AM CDT Sat Jun 28 2025
We made a few adjustments to pops and sky cover based on latest
radar and satellite imagery. Showers with isolated areas of
embedded thunder continue to push into the state from eastern
Montana. Forecast soundings do suggest there is enough
instability aloft to support thunder this morning.
UPDATE
Issued at 645 AM CDT Sat Jun 28 2025
Scattered showers with occasional lightning continue to drift
eastward across mainly southern North Dakota early this morning.
Also have seen signs of what is mostly patchy ground fog from
around Tioga and Stanley to Max, and back southwest from
Beulah/Hazen to Hettinger. The fog has become locally dense from
around Mott to New Leipzig, but the most recent webcam images
from that area are already starting to show signs of
improvement. Overall, the forecast remains in good shape.
&&
.DISCUSSION...
Issued at 422 AM CDT Sat Jun 28 2025
Active southwest flow aloft remains over the Northern Plains early
this morning. The remnants of last night's severe storms are now
long gone into Minnesota, but showers and weaker thunderstorms have
reignited along the low level jet along the ND/SD border. A few
stronger cells had been embedded in this activity earlier in the
night, but observed lightning activity has greatly diminished since
3 AM CDT.
A surface trough/frontal boundary from northeast to southwest North
Dakota is forecast to slowly meander eastward through today. Little
temperature difference is expected on either side of the boundary,
with highs expected to reach the 80s. But southeast of the boundary
will remain quite humid with dewpoints in the 60s. Convergence along
the surface boundary looks weak, and deterministic guidance shows
little to no cyclonic vorticity embedded in the mid to upper level
flow this afternoon. Therefore, in spite of as much as 2500 J/kg
CAPE and 40 kts deep layer shear southeast of the surface boundary,
we do not expect forcing to be strong enough to overcome another
capping inversion this afternoon and evening. The 00Z HREF confirms
this thinking with only a 10 percent neighborhood probability of UH
exceeding 75 m2/s2, which is entirely being contributed by the FV3
CAM that has a known high-bias for intense convection. We do expect
pockets of showers and perhaps the occasional sub-severe storm to
persist across the state this morning, with activity likely to wane
through the afternoon as forcing steadily weakens. The one possible
failure mode for a severe storm-free forecast for today would be a
remnant outflow boundary supplying sufficient lift to force air
parcels above the LFC, but such a boundary does not appear to exist
in our forecast area early this morning. Later tonight, a few CAMs
bring convection originating from the Black Hills and high plains of
southeast Montana/northeast Wyoming into far southern parts of the
state, but by that time there is not expected to be enough
instability/buoyancy to support any strong to severe convection.
A mid level shortwave is forecast to deepen over southern Manitoba
on Sunday and dig into the Upper Midwest Sunday night into Monday.
This could result in 1) isolated showers and perhaps a thunderstorm
across northern North Dakota Sunday afternoon and evening, 2) breezy
northwest winds north and east of the Missouri River Sunday and
Monday, and 3) slightly cooler and not as humid conditions with
highs Sunday and Monday closer to around 75 to 80. On Monday, there
is timing uncertainty on the transition of northwest flow aloft from
cyclonic to anticyclonic. If it stays cyclonic through Monday
afternoon, which would likely only be for the eastern half of the
state, diurnally driven showers and thunderstorms could develop.
Ensembles present a variety of forecast outcomes for Tuesday into
the holiday weekend, but the general theme is for northwest flow
aloft with a western CONUS ridge possibly shifting into the Plains
Wednesday or Thursday, followed by a more amplified and chaotic
quasi-zonal flow. The NBM favors highs in the 80s for Tuesday and
beyond, but could see a day or two in the lower to mid 90s depending
on the timing and strength of the thermal ridge axis moving off the
Rockies. Low to medium chances for showers and storms are found
throughout the extended forecast beginning Tuesday night. Prospects
for severe thunderstorms next week remain low, but are non-zero.
&&
.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1236 PM CDT Sat Jun 28 2025
VFR conditions are expected through the 18Z TAF period.
Generally a westerly surface flow through the period, gusty at
times up to 25 knots at KXWA this afternoon.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
None.
&&
UPDATE...TWH
DISCUSSION...Hollan
AVIATION...TWH
Hazardous weather outlook, Jun 28, 11:43 AM CST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1243 PM CDT Sat Jun 28 2025
NDZ003>005-010>013-017>023-025-031>037-040>048-050-051-291745-
Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-McKenzie-
Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Golden Valley-
Billings-Stark-Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-
Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
1243 PM CDT Sat Jun 28 2025 /1143 AM MDT Sat Jun 28 2025/
This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.
.DAY ONE...This Afternoon and Tonight
There is a low chance (20 percent) of isolated thunderstorms
today. Severe weather is not expected, but a stronger storm or
two cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
NDZ001-002-009-291745-
Divide-Burke-Williams-
1243 PM CDT Sat Jun 28 2025
This Hazardous Weather Outlook is for portions of northwest North
Dakota.
.DAY ONE...This Afternoon and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Jun 28, 8:10 AM CST, 4 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
910 AM CDT Sat Jun 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM Hail 3 NW Hannover 47.14N 101.47W
06/27/2025 E3.00 Inch Oliver ND Public
Photo from Skyspy photos of hail
approximately 3 inches in diameter.
&&
MEJLocal storm report, Jun 28, 8:36 AM CST, 4 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
936 AM CDT Sat Jun 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1019 PM Tornado 2 W Temvik 46.37N 100.30W
06/27/2025 Emmons ND Mesonet
Second confirmed tornado from storm north of
Linton. NDAWN Linton video shows initial
rope tornado (first LSR sent from southwest
Temvik) that quickly lifted, before second
tornado formed and was larger and
longer-lived. Time from NDAWN video.
&&
MEJLocal storm report, Jun 28, 9:08 AM CST, 3 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1008 AM CDT Sat Jun 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM Hail 2 S Hannover 47.08N 101.43W
06/27/2025 E3.50 Inch Oliver ND Public
Relayed through social media. Time estimated
from radar.
&&
MEJLocal storm report, Jun 28, 9:40 AM CST, 3 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1040 AM CDT Sat Jun 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 PM Hail 7 NE Bismarck 46.88N 100.69W
06/27/2025 E1.75 Inch Burleigh ND Public
Relayed through social media. Time estimated
from radar.
&&
MEJLocal storm report, Jun 28, 10:54 AM CST, 1 hour 48 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1154 AM CDT Sat Jun 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM Hail 3 NNW George Lake 48.14N 100.41W
06/27/2025 E1.00 Inch McHenry ND Public
Relayed from social media.
&&
MEJLocal storm report, Jun 28, 10:56 AM CST, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1156 AM CDT Sat Jun 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM Hail 10 WNW Hannover 47.15N 101.62W
06/27/2025 E3.00 Inch Oliver ND Public
Relayed through social media. Largest
hailstone was 3 inches in diameter. Also
noted tree limbs down, a broken window, and
lots of denting to shop and barn.
&&
MEJTornado, Foster
- When
- June 28, 12:42 PM CST to 12:45 PM CST
- Where
- Foster County, 1.26 mi ESE of Bordulac to 1.91 mi E of Bordulac
- Rating
- EFU
- Path length
- 0.65 mi
- Path width
- 50 yd
- Reported by
- Public
- Coordinates
- 47.376, -98.944
This is one of the two tornadoes that occurred at approximately the same time east of Bordulac. The tornado touched down in an open field impacted no structures. There was no damage to evaluate. By National Weather Service policy the tornado is rated EF-U (Unknown).
Tornado, Foster
- When
- June 28, 12:43 PM CST to 12:46 PM CST
- Where
- Foster County, 1.53 mi ESE of Bordulac to 2.06 mi ESE of Bordulac
- Rating
- EFU
- Path length
- 0.54 mi
- Path width
- 50 yd
- Reported by
- Public
- Coordinates
- 47.372, -98.939
This is one of the two tornadoes that occurred at approximately the same time east of Bordulac. The tornado touched down in an open field impacted no structures. There was no damage to evaluate. By National Weather Service policy the tornado is rated EF-U (Unknown).
Hail, Foster
- When
- June 28, 2:20 PM CST to 2:22 PM CST
- Where
- Foster County, 2.8 mi W of Mc Henry
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.580, -98.660
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in South Dakota, June 28 to 29, 20252 injured · $10,000 · EF3 · 14 events
- Tornado and Hail in South Dakota, June 28 to 29, 20252 injured · EF2 · 45 events
- Tornadoes and Flash Flooding in Minnesota, June 28 to 29, 2025EF1 · 41 events
- Flash Flooding and Flooding in Ohio, June 28, 2025$52,000 · 54 kt wind · 25 events
- Flash Flooding and Damaging Winds in North Carolina, June 28, 2025$78,000 · 50 kt wind · 9 events
- Flash Flood and Hail in Pennsylvania, June 28, 2025$42,000 · 1.25 in hail · 8 events
- Damaging Winds in Virginia, June 28, 2025$36,000 · 56 kt wind · 7 events
- Flash Flooding in Oklahoma, June 28, 2025$20,000 · 3 events
- Damaging Winds in Maryland, June 28, 2025$14,000 · 52 kt wind · 6 events
- Damaging Winds in Virginia, June 28, 2025$14,000 · 65 kt wind · 4 events
- Hail in North Dakota, June 28, 20251.75 in hail · 10 events
- Hail and Damaging Winds in South Dakota, June 28 to 29, 20251 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1263669, 1263671, 1263540.